Table of Contents

Last updated: 11 months ago

What is Serotonin Syndrome?

Serotonin syndrome is a potentially life-threatening condition occurring when there is an excessive amount of serotonin in your system. Serotonin is a neurotransmitter responsible for regulating your mood, appetite, and sleep.

While serotonin is generally considered to be a beneficial chemical in your brain, excessive amounts can cause serotonin syndrome.

Causes of serotonin syndrome

Serotonin syndrome may be caused by a variety of factors, including drug interactions, medication overdose, and dietary supplements.

Drugs which increase the amount of serotonin in your system (serotonergic agents) are the most common cause of serotonin syndrome.

These include selective serotonin reuptake inhibitors (SSRIs), tricyclic antidepressants, migraine medications, and other prescription and over-the-counter medications.

Recreational drugs and herbal supplements can also cause serotonin syndrome.

What are the symptoms of serotonin syndrome?

Symptoms of serotonin syndrome may include muscle rigidity, muscle spasms, muscle stiffness, overactive reflexes, dilated pupils, rapid heart rate, hyperactive bowel sounds, and a rapid rise in body temperature.

These symptoms can range from mild to severe.

In severe cases, serotonin syndrome can lead to respiratory failure, metabolic acidosis, and intravascular coagulation—in other words, it can be deadly.

Get Help Today.

We are here to help you through every aspect of recovery.
Let us call you to learn more about our treatment options.

We are here to help you through every aspect of recovery. Let us call you to learn more about our treatment options.

Serotonin syndrome risk factors

Certain factors can increase the risk of serotonin syndrome, including taking multiple serotonergic drugs at the same time, starting a new medication, or increasing the dose of an existing medication.

Of course, having a medical history of serotonin syndrome increases risk. Patients with kidney or liver failure, as well as those taking supplements which increase serotonin levels, are also at an increased risk.

What is the most common cause of serotonin syndrome?

The most common cause of serotonin syndrome is the use of serotonergic drugs, particularly selective serotonin reuptake inhibitors (SSRIs).

These medications are commonly prescribed to treat depression, anxiety, and other mental health conditions.

When used in combination with other serotonergic agents or at high doses, they can lead to the development of serotonin syndrome.

How long does serotonin syndrome last?

The duration of serotonin syndrome may vary depending on the severity of symptoms and treatment received.

Mild cases may resolve within a few hours of discontinuing the offending agent, while more severe cases may require hospitalization and can last several days.

Prevention of serotonin syndrome

The best way to prevent serotonin syndrome is to avoid using serotonergic drugs in combination or at high doses.

Patients should also discuss any supplements or over-the-counter medications they are taking with their healthcare provider.

When does serotonin syndrome usually start?

Serotonin syndrome can start within minutes to hours of taking a serotonergic agent or changing the dose of an existing medication.

If you think you’re at risk of developing serotonin syndrome you should be aware of the signs and symptoms and seek medical attention immediately if you experience any of them.

Serotonin syndrome management and treatment

The management and treatment of serotonin syndrome depend on the severity of your symptoms.

Mild cases may require only discontinuation of medications contributing to the condition and supportive care. More severe cases may require hospitalization and more directed care.

Clinicians should provide you with education concerning the importance of avoiding drug interactions and illegal drugs. You should also be familiar with the signs and symptoms of serotonin syndrome so you can seek prompt medical attention if you develop any symptoms.

Sanctuary Clinics can manage and treat serotonin syndrome

Sanctuary Clinics may use a variety of approaches to manage and treat your serotonin syndrome, depending on the severity of your condition and your specific needs.

This may vary patient to patient.

One of the first steps in managing serotonin syndrome is identifying and discontinuing any serotonergic medications or supplements which may be contributing to the condition.

In severe cases of serotonin syndrome, hospitalization and directed care may be necessary.

Your treatment may include supportive care such as oxygen therapy or intravenous fluids to manage complications related to the cardiovascular system, while also monitoring your vital signs and providing medications to help manage symptoms.

Sanctuary Clinics will provide you with education on the importance of avoiding serotonergic medications and drug combinations, as well as the signs and symptoms of serotonin syndrome.

By working closely with you to manage and treat your serotonin syndrome, Sanctuary Clinics can help you reduce the incidence and impact of this potentially life-threatening condition.

Get Help Today.

We are here to help you through every aspect of recovery.
Let us call you to learn more about our treatment options.

We are here to help you through every aspect of recovery. Let us call you to learn more about our treatment options.

Was this article helpful?

YES

NO

We are here to help! CALL (850) 935-3637